New York, 2006

Damaging Wind in New York, July 29, 2006

July 29, 2006 · NWS BTV · 1 event in 1 county or zone

A surface cold front and mid-level atmospheric disturbance moved across a moderately unstable airmass across northern New York on the afternoon of the 29th, that resulted in the development of scattered thunderstorms. A severe thunderstorm that produced up to Quarter size diameter hail in South Colton (St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front and mid-level atmospheric disturbance moved across a moderately unstable airmass across northern New York on the afternoon of the 29th, that resulted in the development of scattered thunderstorms. A severe thunderstorm that produced up to Quarter size diameter hail in South Colton (St. Lawrence county), later moved into the Adirondack community of Tupper Lake and produced damage consistent with a microburst. Dozens of trees were snapped or blown down in a straight-line wind pattern, which caused damage to cars, campers and some cabins at a campground in Big Wolf Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 29, 3:14 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 3:14 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT SAT JUL 29 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
MOST SIGNIFICANT PROBLEM IN THE SHORT TERM IS THE CONVECTION
ONGOING ACRS FA ATTM. SVR THNDSTRM WATCH IN EFFECT FOR NRN NY AND
WRN VT UNTIL 10 PM. MDT INSTABILITY WITH CAPES 1000-2000 J/KG AND
UNIDIRECTIONAL SHEAR COUPLED WITH WEAK CDFNT APRCHG FA FROM SRN
ONT/QUE RESULTING IN SCT TSTRMS ACRS RGN. HOWEVER...MOST
ORGANIZED AND WIDESPREAD ACTIVITY LIES SOUTH OF FA ATTM WHERE
DYNAMICS AND PARAMETERS MORE FAVORABLE. BIGGEST THREAT WILL BE
POTENTIAL FOR DAMAGING WIND. WILL ALSO NEED TO MONITOR HVY RAIN
THREAT. THIS DUE LARGELY TO YESTERDAYS RAIN AND THNDSTRMS ACRS
CNTRL PORTION OF FA WHERE FFG VALUES HAVE BEEN LOWERED SIGNIFICANTLY.
STORMS THIS PM ARE FAST MOVERS HOWEVER (30 + KTS)...SO FLOOD
THREAT ONLY PSBL IF ANY TRAINING WERE TO OCCUR.

WITH LOSS OF DAYTIME HEATING THIS EVENING ALG WITH PASSAGE OF
CDFNT...TSRA ACTIVITY WILL DIMINISH. LINGERING SHRA PSBL
OVRNGHT...MAINLY SRN SECTIONS. OTHERWISE...EXPECT A SLIGHTLY
COOLER/DRIER AIRMASS TO BUILD INTO FA. PTCHY FOG PSBL...MAINLY IN
MTN/RIVER VLYS.

FRONT STALLS SOUTH OF FA SUNDAY WHILE WEAK HIGH MOVES ACRS RGN.
THIS WILL RESULT IN PARTLY SUNNY SKIES AND MORE SEASONABLE TEMPS.
CANT RULE OUT SHRA/TSRA SRN SECTIONS...DUE PROXIMITY OF STALLED FRONT.

MAINLY DRY WX EXPECTED TO CONTINUE SUN NITE/MONDAY AS WE RMN UNDER
INFLUENCE OF HIGH PRESSURE. WITH NW FLOW ALOFT HOWEVER...WILL
HAVE TO WATCH FOR ANY MCS DVLPMNT WHICH MAY OCCUR UPSTREAM OVER
NRN GRTLKS. FOR NOW THOUGH...HAVE GONE WITH A DRY FCST MONDAY.
HOT AND VERY HUMID AIR MAKES A RETURN VISIT TUES. DURING THE
TRANSITION...EXPECT A CHC SHWRS/THNDSTRMS MON NITE/TUES AM...AND
CHC TSTRMS AGAIN LATER TUE PM/EVENING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
OVERALL GOOD AGREEMENT WITH NUMERICAL MODELS FOR THE EXTENDED
PERIODS WITH VERY WARM TEMPS EXPECTED TUES INTO WEDS...THEN COOL WX
ANTICIPATED TOWARD WEEKS END. THIS COMBINED WITH GOOD RUN TO RUN
CONTINUNITY HAS LED TO ABOVE AVERAGE FORECASTER CONFIDENCE. VERY
WARM SOUTHERLY FLW DEVELOPS TUES INTO WEDS AS SFC LOW LIFTS ACRS
THE GREAT LAKES INTO SOUTHERN CANADA AND PUSHES OUR 85H TEMPS ABOVE
20C. WL MENTION TEMPS INTO THE 90S WITH A VERY MUGGY AIRMASS
EXPECTED FOR WEDS. THIS AIRMASS AND PLENTY OF LLVL INSTABILITY WL
COMBINED WITH SEVERAL WEAK 5H VORTS IN THE FLW ALOFT AND
APPROACHING SFC COLD FRNT TO PRODUCE A CHC FOR AFTN/EVENING SHOWERS
AND THUNDERSTORMS ON WEDS. BOTH DGEX AND GFS SHOW A SIGNIFICANT FRNT
PUSHING ACRS OUR FA LATE WEDS INTO THURS WITH A CHANCE OF MORE
SHOWERS AND THUNDERSTORMS. GIVEN...FAST PROGRESSIVE ULVL FLW WL
TREND TOWARD QUICKER DGEX AND 00Z GFS SOLUTIONS FOR FROPA TIMING.
OTHERWISE...LLVL CAA DEVELOPS BEHIND FRNT ON THURS INTO FRIDAY WITH
PROGGED 85H TEMPS FALLING BACK INTO THE LOWER 10S. SFC HIGH PRES
LOCATED OVER THE CENTRAL GREAT LAKES WL KEEP COOL NORTHERLY FLW ACRS
OUR FA WITH PLENTY OF SUNSHINE EXPECT TOWARD NEXT WEEKEND. TEMPS WL
BE AT OR SLIGHTLY BELOW NORMAL FOR FRIDAY INTO SATURDAY.

&&

.AVIATION (18Z-18Z)...
SHORT TERM AVIATION CONCERN WL BE DEVELOPMENT OF TS THIS AFTN IN
VERY WARM AND UNSTABLE AIRMASS. CRNT SAT PICS SHOW PLENTY OF CUMULUS
CLOUDS DEVELOPING WITH SOME RADAR RETURNS ACRS NNY AND CENTRAL VT
ATTM. GIVEN...EXPECTED LIMITED AREAL COVERAGE AND INTENSITY OF CELLS
WL JUST MENTION CB IN TAFS AT MPV/BTV...BUT PLACE VCTS AT MSS/SLK.
FEEL BEST CONCENTRATION OF STORMS WL BE ACRS NNY...BASED ON BETTER
ULVL SUPPORT AND INCREASED LLVL CONVERGENCE FROM SFC COLD FRNT
ENTERING THE SLV. HOWEVER...WL CONT TO MONITOR CLOSELY CXX RADAR FOR
POTENTIAL TS DEVELOPMENT NEAR BTV/MPV AIRPORTS...FOR POSSIBLE
MENTION OF STORMS. TONIGHT...EXPECT SOME LEFTOVER MOISTURE BTWN
025-050KFT TO LINGER ACRS TAF SITES AND MAY PREVENT DEVELOPMENT OF
FOG. WL JUST TEMPO LWER VIS AT SLK/MPV ATTM AND NOT MENTION THE
FORMATION OF FOG ATTM. ALSO...DRIER AIR WL BE ADVECTING INTO CWA ON
NW WINDS BEHIND SFC FRNT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...RJS
LONG TERM...TABER
AVIATION...TABER
Hazardous weather outlook, Jul 29, 2:38 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 AM EDT SAT JUL 29 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-300745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
338 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND
VERMONT TONIGHT. THE AIRMASS AHEAD OF THIS FRONT IS STILL WARM AND
UNSTABLE...THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A BRIEF REPRIEVE FROM THE WARM AND HUMID AIRMASS ON
SUNDAY...THE FLOW WILL REESTABLISH ITSELF BACK INTO THE
WARM...HUMID AND VERY UNSTABLE PATTERN. THEREFORE...A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE MONDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

NO ACTIVATION REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 1:58 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
258 PM EDT SAT JUL 29 2006

NYZ026>031-034-035-087-VTZ001-002-005-009-011-016>019-300200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
WESTERN RUTLAND-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...RUTLAND...ENOSBURG FALLS...RICHFORD...
UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...KILLINGTON
258 PM EDT SAT JUL 29 2006

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT UNTIL 10 PM...

A COLD FRONT DROPPING SOUTH FROM SOUTHERN CANADA WILL INTERACT
WITH PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY TO PRODUCE
STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ACROSS NORTHERN NEW
YORK AND WESTERN VERMONT THROUGH EARLY THIS EVENING. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND
GUSTS...ALONG WITH ISOLATED HAIL. IN ADDITION...DANGEROUS CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Special weather statement, Jul 29, 3:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT SAT JUL 29 2006

VTZ008-010-018-292100-
WASHINGTON-ORANGE-EASTERN ADDISON-
INCLUDING...AINSWORTH STATE PARK...ALLIS STATE PARK...ALPINE
VILLAGE...BRAINTREE...BROOKFIELD...CHELSEA...CORINTH...CORINTH
CORNERS...EAST BRAINTREE...EAST BROOKFIELD...EAST RANDOLPH...EAST
ROXBURY...EXIT 4 I89...EXIT 5 I89...FAYSTON...NORTHFIELD...ROXBURY...
SOUTH LINCOLN...SOUTH WASHINGTON...STRAFFORD...TUNBRIDGE...
VERSHIRE...WAITSFIELD...WARREN...WASHINGTON...WEST BROOKFIELD AND
WILLIAMSTOWN
401 PM EDT SAT JUL 29 2006

AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS ALONG A MONKTON TO WARREN TO
CHELSEA LINE MOVING SOUTHEAST AT 20 TO 25 MPH.

THE THUNDERSTORMS WILL BE NEAR ROXBURY BY 430 PM...NEAR NORTHFIELD BY
440 PM...NEAR BROOKFIELD...WEST BROOKFIELD BY 450 PM AND 6 MILES
SOUTHWEST OF WILLIAMSTOWN BY 500 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...LOOK FOR FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWN POURS. RAINFALL AMOUNTS ALONG THIS
LINE WILL BE BETWEEN FOUR AND SIX TENTHS OF AN INCH.

TABER
Special weather statement, Jul 29, 4:05 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT SAT JUL 29 2006

VTZ010-012-292200-
ORANGE-WINDSOR-
INCLUDING...CHELSEA...ELY...EXIT 13 I91...EXIT 14 I91...EXIT 2 I89...
EXIT 3 I89...FAIRLEE...NORWICH...POST MILLS...SHARON...SOUTH
ROYALTON...STRAFFORD...THETFORD...THETFORD HILLS STATE PARK...
TUNBRIDGE...UNION VILLAGE...WEST FAIRLEE AND WEST HARTFORD
505 PM EDT SAT JUL 29 2006

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER STRAFFORD...MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR THETFORD HILLS STATE PARK AND EXIT 14
ON I91 BY 520 PM. LOOK FOR LOCALLY HEAVY RAINFALL...CLOUD TO GROUND
LIGHTNING...GUSTY WINDS TO 40 MPH...AND SMALL HAIL ACROSS SOUTHERN
ORANGE AND NORTHERN WINDSOR COUNTIES IN EAST CENTRAL VERMONT THROUGH
6 PM.

BANACOS

The radar

The Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 29, 4:30 PM EST
Where
Franklin County, 2 mi N of Tupper Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
44.267, -74.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526945.